Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 166, NWS Pittsburgh, PA

August 2, 2000Venango County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 2, 2000, 5:54 PM EDT for Venango County, Pennsylvania. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2000, 5:54 PM EDT (21:54 UTC)
Expired
Aug 2, 2000, 7:00 PM EDT
In force
66 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Venango County, PA

What was reported inside it

TimeReportWhereRemark
Aug 2, 6:15 PM EDTThunderstorm WindKennerdell, PAThunderstorm winds downed numerous trees and power lines in the Kennerdell area.
Aug 2, 6:20 PM EDTThunderstorm WindRockland, PAThunderstorm winds downed trees onto State Highways 38 and 257.
Aug 2, 7:10 PM EDTHail 0.88Reno, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 1:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

063 
WUUS51 KPBZ 022155
SVRPIT
PAC121-022300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
554 PM EDT WED AUG 2 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VENANGO COUNTY IN PENNSYLVANIA

* UNTIL 700 PM EDT

* AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF POLK...MOVING EAST AT 15
  MPH.

* LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  BARKEYVILLE...
  CLINTONVILLE...
  KENNERDALE...
  ROCKLAND...

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:22 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 2, 3:22 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EDT WED AUG 2 2000

VORT MAX OVER LAKE KICKING OFF SOME STRONG STORMS. THESE ARE
PRODUCING STRONG WINDS AND HEAVY RAINFALL. ANOTHER VORT MAX IS
EXPECTED TO PASS THROUGH THE AREA ALONG WITH THE SFC FRONT LATE
TONIGHT OR EARLY IN THE MORNING.

SHOWERS AND THUNDERSTORMS SHOULD BECOME MORE PREVALENT OVER THE
ENTIRE CWA WHEN THIS HAPPENS. MODELS INDICATE THAT THIS FRONT WILL
PUSH THROUGH ENOUGH TO BRING COOLER LESS HUMID CONDITIONS TO THE
AREA.

CAT

FCSTID = 66
PIT   67  82  58  78 /  60  70  20  10
HLG   68  83  59  79 /  60  70  20  10
MGW   69  84  60  80 /  60  70  20  10
ZZV   68  83  59  80 /  60  70  20  10
PHD   66  83  58  79 /  60  70  20  10
FKL   65  78  52  75 /  70  60  20  10
DUJ   64  77  51  74 /  60  60  20  10
LBE   66  83  58  79 /  60  70  30  10
BTP   66  81  56  77 /  60  60  20  10
IDI   65  80  59  78 /  60  70  30  10
ODM   68  83  58  78 /  60  70  30  10

.PBZ...
MD...NONE.
OH...NONE.
PA...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT WEDNESDAY FOR ZONES
PAZ007>009.

FLASH FLOOD WATCH UNTIL 1000 PM EDT WEDNESDAY FOR ZONES PAZ007>009.

WV...NONE.

In the hours before

Special weather statement, Aug 2, 12:53 PM EDT, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1253 PM EDT WED AUG 2 2000

PAZ007>009-022200-
FOREST PA-MERCER PA-VENANGO PA-
1253 PM EDT WED AUG 2 2000

...SEVERE THUNDERSTORM WATCH UNTIL 6 PM THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE A SEVERE THUNDERSTORM WATCH UNTIL 6 PM
FOR THE FOLLOWING COUNTIES IN NORTHWEST PA...

FOREST...MERCER AND VENANGO.

THUNDERSTORMS CONTAINING HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM
WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE WITHIN
THE WATCH AREA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Local storm report, Aug 2, 4:11 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
411 PM EDT WED AUG 02 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....?

0310 PM    GREENVILLE                PA   WIND DAMAGE
08/02/00   MERCER                         LARGE TREES AND WIRES
                                          BLOWN DOWN.

N
Special weather statement, Aug 2, 4:21 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
421 PM EDT WED AUG 2 2000

PAZ013>015-022151-
BUTLER PA-CLARION PA-LAWRENCE PA-
421 PM EDT WED AUG 2 2000

...THUNDERSTORM UPDATE...
THUNDERSTORMS WILL BE MOVING EAST AT 25 MPH ACROSS THE NORTHERN
PARTS OF LAWRENCE AND BUTLER COUNTIES AND MUCH OF CLARION COUNTIES
THROUGH 6 PM. WIND GUSTS CAN GO OVER 30 MPH WITH SMALL HAIL. RAIN
AMOUNTS CAN GO OVER AN INCH IN AN HOUR CqAUSING PONDING OF WATER ON
ROADS AND WHERE DRAINAGE IS POOR. THERE CAN BE SHORT PERIODS OF
FREQUENT CLOUD-TO-GROUND LIGHTNING.
Local storm report, Aug 2, 5:03 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
503 PM EDT WED AUG 02 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    GREENVILLE                PA   WIND DAMAGE
08/02/00   MERCER                         LARGE TREES AND WIRES
                                          BLOWN DOWN.

0355 PM    OIL CITY                  PA   WIND DAMAGE
08/02/00   VENANGO                        LARGE TREES AND POWER
                                          LINES BLOWN DOWN.

0430 PM    OIL CITY                  PA   FLOODING
08/02/00   VENANGO                        SR 8 FLOODED.

0445 PM    SHARON                    PA   1.75 INCH HAIL
08/02/00   MERCER

0445 PM    SHARON                    PA   WIND DAMAGE
08/02/00   MERCER                         LARGE TREES AND POWER
                                          LINES BLOWN DOWN.

N

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:25 PM EDTSevere Thunderstorm WarningPBZMercer35 min
Aug 2, 2:51 PM EDTSevere Thunderstorm WarningPBZVenango39 min
Aug 2, 2:56 PM EDTSevere Thunderstorm WarningPBZMercer64 min
Aug 2, 3:23 PM EDTFlash Flood WarningPBZVenango4 hr
Aug 2, 3:28 PM EDTSevere Thunderstorm WarningPBZVenango62 min
Aug 2, 3:50 PM EDTFlash Flood WarningPBZMercer3 hr
Aug 2, 4:12 PM EDTFlash Flood WarningPBZForest3 hr
Aug 2, 4:32 PM EDTSevere Thunderstorm WarningPBZClarion58 min
Aug 2, 4:40 PM EDTSevere Thunderstorm WarningPBZMercer65 min
Aug 2, 5:44 PM EDTSevere Thunderstorm WarningPBZMercer46 min
Aug 2, 6:02 PM EDTTornado WarningPBZVenango43 min
Aug 2, 6:28 PM EDTSevere Thunderstorm WarningPBZMercer62 min
Aug 2, 6:38 PM EDTSevere Thunderstorm WarningPBZClarion67 min
Aug 2, 6:43 PM EDTFlash Flood WarningPBZMercer3 hr
Aug 2, 6:56 PM EDTSevere Thunderstorm WarningPBZVenango64 min
Aug 2, 7:14 PM EDTFlash Flood WarningPBZForest, Venango3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.